Take both your mezavant and prednisone medications each day as prescribed by your doctor. You should be slowly tapering off of prednisone, as it is a temporary use, rescue medication that is dangerous when used long-term.
Mezavant is maintenance medication for life, not just for 6-12 months, as you state (uc is caused by your immune system attacking your large intestine which causes inflammation, bleeding, diarrhea and you medications treat only symptoms; they cannot cure an incurable disease). If Mezavant is too costly, then ask for a generic alternative. As Mezavant is a brand name medication and therefore more expensive than generics.
Actually, I am very tempted to do an aggressive taper. The problem is that yesterday I received the heartbreaking news that I also have chronic pancreatitis. And prednisone can cause/worsen pancreatitis. So I'm not sure why my GI prescribed prednisone to begin with, but to me it's clear I need to be very aggressive (say a taper of 2.5g per day) especially since all my UC symptoms are gone (no rectal bleeding in over 2 days, although I'm having some bloating right now). Of course I'll slow the taper if I start feeling side effects.
As for the Mezavant, my GI definitely told me 6-12 months. I'm not too concerned anyway, since it was my first flare. Right now my priority is treating my pancreatitis. But I'll definitely ask for a generic when I come back for my second prescript